Hail, San Saba
- When
- March 23, 9:50 PM CST to 9:52 PM CST
- Where
- San Saba County, 5.71 mi ENE of San Saba Co Muni Arp
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.260, -98.630
An isolated supercell thunderstorm formed along the dryline and produced large hail in San Saba County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An isolated supercell thunderstorm formed along the dryline and produced large hail in San Saba County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 23, 5:54 PM CST, 3 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service SAN ANGELO TX 654 PM CDT WED MAR 23 2016 .AVIATION... /00Z TAFS/ VFR conditions are expected to continue through the next 24 hours. The only possible obstruction may be BLDU at KABI intermittently over the next few hours. However, while there may be dust in the air, VIS is expected to remain greater than 6SM. Gusty winds will continue to be the main concern. Winds are beginning to shift to the northwest now as the dryline has moved through KABI and KSJT. A series of additional boundaries will move through the area this evening and overnight, further turning winds to the north later on tonight. Sustained speeds between 15 and 20 knots, with gusts to around 25 knots can be expected through tonight, with winds settling down to between 10 and 15 knots on Thursday. 20 && .PREV DISCUSSION... /issued 302 PM CDT WED MAR 23 2016/ SHORT TERM... (Tonight and Thursday) Dryline has been slow to surge east this afternoon, with a little cirrus hindering the mixing of the stronger west winds aloft. The dryline is showing up on radar nicely across the western Big Country and northwest Concho Valley now and should continue to surge west through Abilene and San Angelo later this afternoon. Fire weather continues to be the main concern, but with the slower movement of the dryline today moisture has lingered across the Northwest Hill Country. We were already carrying some small PoPs across portions of San Saba and Mason counties, but have gone ahead and added a mention farther west as well. Areas east of a Brownwood to Brady to Junction line now have small Pops for tonight. Cold front surges through all of West Central Texas tonight, as a potent upper level trough shifts north and east of the area. Cooler tonight with a dry air mass in place. Guidance drops overnight lows in the 40s tonight and not going to argue with it. Cooler on Thursday with highs in the 60s. Surface high will shift east through the day so north and northwest winds will diminish through the day. 07 LONG TERM... (Thursday night through Wednesday) A broad trough will reside over the central CONUS Thursday night, with a general westerly flow aloft over West TX. A strong shortwave trough will be moving through the PacNW during this time, with a lead shortwave trough translating east across the Four Corners. At the surface, winds will be light during the evening hours due to the proximity of the surface anticyclone. However, southerly winds will develop after midnight as as the lead shortwave trough induces lee cyclogenesis over the southern High Plains. Overnight low temperatures will generally be in the lower 40s, but some low- lying areas and river valleys will likely dip into the mid/upper 30s, especially over the northwest Hill Country. The lee cyclone will deepen through Saturday afternoon, resulting in a tightening pressure gradient across west central TX. South winds on Friday will increase to 15-20 mph, gusting up to 30 mph at times. We'll experience an uptick in temperatures Friday afternoon, with temperatures warming into the 70s across the CWA. These gusty southerly winds will continue Friday night, enhancing low-level moisture advection and keeping temperatures in the 50s across most of the area. We may also see stratus return to the southeast portions of the CWA by early Saturday, mainly south of a San Angelo- Brownwood line. Saturday looks to be a warm and breezy day for the most part, with south to southwest winds of 10-20 mph. A surface low is progged to deepen over West TX during the day, with a strong cold front diving south across the Panhandle. There remain some differences among the deterministic models regarding the timing of the cold front, with the GFS bringing this front into the Big Country during the afternoon. The ECMWF, NAM, and GEM delay the front until the evening or overnight hours. Going with the slower solution, temperatures should warm into the 80s across the CWA Saturday afternoon, with dry weather persisting through at least 00z. As the cold front moves south Saturday evening and overnight, gusty north winds will overspread the area. The majority of the synoptic scale dynamics will remain to our north, limiting rain chances for most of West Central TX. Slight chance PoPs were continued Saturday night and Sunday, mainly over the eastern half of the CWA, where moisture will be a bit deeper. Expect north winds and cooler temperatures on Sunday. Skies will gradually clear during the day with north winds diminishing during the afternoon hours. High temperatures will be in the 60s across most of the forecast area. Slightly below normal temperatures are anticipated Sunday night as the surface high builds into the region. Southerly flow will resume on Monday as the spring-time pattern continues early next week. Quasi-zonal flow aloft Sunday night will gradually back southwesterly as the next shortwave trough digs over the western CONUS. Rain chances return to the forecast by midweek, with temperatures warming into the 70s to near 80 degrees. Johnson FIRE WEATHER... A RED FLAG WARNING is in effect through 9 pm this evening as the dryline surges east into the area. Given the later arrival, hitting the wind speed criteria may be marginal, but it will be close enough to keep the warning in place. Judging from observations to the west across the Permian Basin and South Plains, gusts will easily reach criteria. Fire weather concerns will continue until the cold front pushes across the area, with gusty west winds following the dryline and then gusty northwest winds following the front. However, cooler conditions should lead to increased humidities and an easing of the threat by mid evening. 07 && .PRELIMINARY POINT TEMPS/POPS... Abilene 43 67 43 76 / 5 0 0 0 San Angelo 41 67 40 76 / 0 0 0 0 Junction 42 68 37 74 / 10 5 0 0 && .SJT Watches/Warnings/Advisories... Red Flag Warning until 9 PM CDT this evening for Brown-Callahan- Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones- McCulloch-Nolan-Runnels-Schleicher-Shackelford-Sterling-Taylor- Throckmorton-Tom Green. Wind Advisory until 7 PM CDT this evening for Brown-Callahan- Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones- McCulloch-Nolan-Runnels-Schleicher-Shackelford-Sterling-Taylor- Throckmorton-Tom Green. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 231 PM CDT WED MAR 23 2016 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-241945- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 231 PM CDT WED MAR 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT DANGEROUS FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS MUCH OF WEST CENTRAL TEXAS...AS GUSTY WEST TO SOUTHWEST WINDS COMBINE WITH A DRY AIR MASS. THESE GUSTY WINDS WILL ALSO CREATE HAZARDOUS DRIVING CONDITIONS...ESPECIALLY ALONG ROADWAYS THAT RUN NORTH AND SOUTH. A RED FLAG WARNING AND A WIND ADVISORY WILL REMAIN IN EFFECT UNTIL EARLY EVENING...BEFORE WIND SPEEDS BEGIN TO DIMINISH AND THE POTENTIAL FOR DANGEROUS FIRE WEATHER CONDITIONS EASES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1025 PM CDT WED MAR 23 2016
TXZ155-240415-
SAN SABA TX-
1025 PM CDT WED MAR 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN SABA COUNTY UNTIL
1115 PM CDT...
AT 1024 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ALGERITA...
MOVING EAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
SAN SABA AROUND 1040 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HARKEYVILLE AND SPRING
CREEK.
LAT...LON 3120 9857 3108 9909 3126 9908 3140 9870
3134 9870 3137 9866 3132 9864 3133 9862
3131 9863 3131 9860 3133 9859 3129 9859
3127 9863 3125 9860 3126 9858
TIME...MOT...LOC 0324Z 250DEG 38KT 3122 9891The Ft Hood radar (KGRK), 133 km away, was scanning. The volume nearest the first event began at 03:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624761.